- sniffing or snorting fumes from containers
- spraying aerosols directly into the nose or mouth
- bagging: sniffing or inhaling fumes from substances sprayed or deposited inside a plastic or paper bag
- huffing from an inhalant-soaked rag stuffed in the mouth
- inhaling from balloons filled with nitrous oxide
Signs of Inhalant Abuse
- breath and clothing that smells like chemicals
- spots or sores around the nose or mouth
- paint or chemical stains on body or clothing, especially around the hands or face
- drunken, dazed, drowsy or glassy-eyed look
- nausea, loss of appetite, drooling
- anxiety, excitability, irritability
- red or runny eyes/nose
- slurred speech
- lack of coordination
Inhalant Abuse Death
The most significant acute health effect of inhalant abuse is death, referred to as sudden sniffing death. 55% of the deaths linked to inhalant abuse are from this syndrome. Sudden sniffing death is the result of sudden cardiac arrest. Certain inhalants, especially fluorocarbons and butane, produce ventricular fibrillation; deadly irregular heartbeats. These products include lighter fluid, fuel, spray paint, hair spray, deodorants, room fresheners, etc. 22% of inhalant abusers who die of sudden sniffing death syndrome are first-time users.
Suffocation or asphyxiation is most often the result of the method used to inhale the substance. Ordinarily, baggers place their heads in the bag filled with an inhalant or attach the bag over their nose and mouth. Huffers saturate a cloth or piece of clothing and inhaled deeply, or put the item directly into their mouths. Either method can result in a larger concentration of the inhalant combined with a decreased oxygen level which can lead to unconsciousness. If this occurs with the bag still in place or a sock stuck down the throat, suffocation or asphyxiation are possible.
Law Enforcement First Responders: Emergency Guidelines for Inhalant Abuse
- Remain calm, do not excite or argue with the abuser while they are under the influence.
- Approach with caution, inhalant abusers may be impulsive and/or violent. Fear, activity, excitement or stress may cause sudden heart failure.
- If the person is unconscious or is not breathing call for paramedics. Remove vapor source and initiate CPR to stabilize. Most victims at this point will not survive the ride to a hospital.
- There are no medications to reverse acute inhalant intoxication. The only way the body rids itself of inhalants is by exhaling and through the urine.
- Check for clues to what inhalant was used. Look for unexplained abusable hidden products nearby or in the possession of suspected abuser (aerosol sprays, paint, lighters, glues, solvents, propane). Provide emergency medical personnel with all information.
- If the person is conscious, keep them calm and in a well-ventilated area.
- Never leave the subject alone.
- Many inhalants are not detectable in the bloodstream without special tests or leave the system entirely within a few moments of use. Many deaths are labeled as accidental. Secure the scene for an accident or death investigation especially when clues of inhalant abuse are evident. Collect all appropriate evidence for forensic analysis.
Laws Related to Inhalant Abuse
The Office of National Drug Control Policy reports that although inhalants are not regulated under the Controlled Substances Act (CSA), many state legislatures have attempted to deter youth from purchasing these chemicals by placing restrictions on the sale of these products to minors. As of 2000, thirty eight states had adopted laws preventing the sale, use and/or distribution to minors of various products commonly abused as inhalants. Some states have introduced fines, incarceration or mandatory treatment for violations of these laws.
Although parents are more proactive than ever before in talking with their children about illicit drugs such as marijuana, cocaine, and LSD, they often ignore the dangers posed to their children from common household products that contain volatile solvents, gases, adhesives, aerosols, etc. Parents and children need to understand that even a single episode of inhalant abuse can be deadly. Additionally, regular abuse of these inhalants can result in serious harm to vital organs, including the brain, heart, kidneys, and liver.